Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 116, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 29, 2017, 5:10 PM CDT for Woodbury County, Iowa. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2017, 5:10 PM CDT (22:10 UTC)
- Expired
- Jun 29, 2017, 5:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Woodbury County, IA
The radar
The Omaha radar (KOAX), 126 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 5:18 PM CDT | HAIL 1.75 | 8 Nne Hornick, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 3:42 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 712 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1324 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
842
WUUS53 KFSD 292210
SVRFSD
IAC193-292245-
/O.NEW.KFSD.SV.W.0116.170629T2210Z-170629T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
510 PM CDT THU JUN 29 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Eastern Woodbury County in west central Iowa...
* Until 545 PM CDT
* At 510 PM CDT, a severe thunderstorm was located 8 miles north of
Hornick, or 19 miles southeast of Sioux City, moving east at 30
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Smithland around 530 PM CDT.
Anthon around 535 PM CDT.
Danbury around 545 PM CDT.
Other locations impacted by this severe thunderstorm include Oto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4224 9618 4255 9607 4256 9574 4248 9574
4247 9567 4221 9567
TIME...MOT...LOC 2210Z 278DEG 24KT 4235 9607
HAIL...1.25IN
WIND...60MPH
$$
Weisser1 follow-up statement
101
WWUS53 KFSD 292240
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
540 PM CDT THU JUN 29 2017
IAC193-292250-
/O.EXP.KFSD.SV.W.0116.000000T0000Z-170629T2245Z/
Woodbury IA-
540 PM CDT THU JUN 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WOODBURY COUNTY WILL
EXPIRE AT 545 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However small hail
and heavy rain are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
west central Iowa.
Remember, a Tornado Warning still remains in effect for southeastern
Woodbury!
LAT...LON 4224 9618 4255 9607 4256 9574 4248 9574
4247 9567 4221 9567
TIME...MOT...LOC 2240Z 278DEG 24KT 4232 9581
$$
WeisserWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:28 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jun 29, 3:28 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 328 PM CDT Thu Jun 29 2017 .SHORT TERM...(This evening through Friday) Issued at 327 PM CDT Thu Jun 29 2017 The main concern this afternoon and evening is the potential for scattered strong to severe storms through late this evening. As of 19Z, WV satellite imagery shows a shortwave over central Dakota with associated cold front just west of our forecast area, extending to central Nebraska. A secondary wave over central Nebraska is pushing a warm front north into the area, thus bringing more instability and moisture. Isolated to scattered high-based showers will continue to develop ahead of the warm front, located somewhere along Highway 20. These storms could produce small hail and brief heavy rain. The area of greatest concern is along the Missouri River Valley and northwest Iowa. Towering cumulus clouds already building along the cold front will be the spark for convection initiation, mainly after 3 pm. Steepening lapse rates of 7 to 8 C/km, and perpendicular strong bulk shear vector to 50 knots will aid in the development of organized supercells along and ahead the surface boundary. With 0-3 km bulk shear vector from 25-35 knots, and decent 0-1km EHI a tornado or two cannot be ruled out. Thunderstorms will gradually diminish from west to east in the nighttime. Some lingering showers are expected on Friday, mainly east of I-29. Partly cloudy skies will prevail on Friday with breezy northwesterly winds. Areas east of I-29 could see isolated showers and thunderstorms in the afternoon, with diurnal heating and the passage of a weak shortwave. Highs will generally be in the 70s. .LONG TERM...(Friday night through Thursday) Issued at 327 PM CDT Thu Jun 29 2017 There could be a lingering shower or two across southwest Minnesota through the morning hours on Friday, but the main player will be an elevated boundary working through in the afternoon hours. With atmospheric lapse rates being near moist adiabatic and limited wind shear, expect storms to remain non-severe. High pressure will build into the region on Friday night and have erred toward cooler guidance values. Should see warming trend through the weekend with a warm front lifting toward the I-90 corridor Sunday evening. This boundary may serve as the focusing mechanism for thunderstorms across northwest Iowa Sunday evening as a series of short waves move through the area Sunday night into Monday. Storm chances are a bit more conditional on Monday as a stronger cap looks to be in place. Models suggest a fairly strong shortwave moving across the Central Plains on Tuesday, but looks to be focused well south of the forecast area. Thereafter, upper level ridge builds across the western half of the US, leading to warmer and potentially drier conditions. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1236 PM CDT Thu Jun 29 2017 VFR conditions will prevail through the TAF period, but low ceilings (low to mid clouds) are possible later today. Scattered showers and thunderstorms are expected this afternoon and evening; becoming numerous after 00z mostly for KFSD, and KSUX sites. Thunderstorm chances will slowly diminish from west to east in the overnight hours. In addition, strong gusty winds to 45 mph are possible with the storms. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...05 LONG TERM...BT AVIATION...05
Hazardous weather outlook, Jun 29, 4:20 AM CDT, 12 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 420 AM CDT Thu Jun 29 2017 IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050- 052>068-300930- Lyon IA-Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD- Bon Homme- 420 AM CDT Thu Jun 29 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Isolated to scattered showers will spread across the area through the early afternoon, and persist into tonight. Severe weather is unlikely. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. IAZ012>014-020>022-031-032-NEZ013-014-SDZ069>071-300930- Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida- Dixon-Dakota-Yankton-Clay SD-Union- 420 AM CDT Thu Jun 29 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered showers are expected to develop by this afternoon and persist through tonight. A few severe storms will be possible, mainly late afternoon through this evening, with hail up to the size of quarters and wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Local storm report, Jun 29, 4:34 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
434 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 2 N SERGEANT BLUFF 42.43N 96.36W
06/29/2017 E4.25 INCH WOODBURY IA TRAINED SPOTTER
&&Local storm report, Jun 29, 4:38 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
438 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND GST 1 SE SOUTH SIOUX CITY 42.46N 96.39W
06/29/2017 E65 MPH DAKOTA NE TRAINED SPOTTER
&&Local storm report, Jun 29, 4:49 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
449 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM TSTM WND GST 2 W SERGEANT BLUFF 42.40N 96.39W
06/29/2017 M60 MPH WOODBURY IA ASOS
&&Local storm report, Jun 29, 4:58 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
458 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM FUNNEL CLOUD 2 W SERGEANT BLUFF 42.40N 96.39W
06/29/2017 WOODBURY IA OTHER FEDERAL
REPORTED BY FAA PERSONNEL AT SIOUX CITY
GATEWAY AIRPORT.
&&Local storm report, Jun 29, 5:03 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
503 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM HAIL 5 W TRIPP 43.22N 98.07W
06/29/2017 E1.00 INCH HUTCHINSON SD TRAINED SPOTTER
&&Local storm report, Jun 29, 5:05 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
505 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM HAIL BRONSON 42.41N 96.21W
06/29/2017 E1.25 INCH WOODBURY IA TRAINED SPOTTER
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 3:48 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Woodbury | 42 min |
| Jun 29, 4:08 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 52 min |
| Jun 29, 4:23 PM CDT | Tornado Warning | FSD | Woodbury | 37 min |
| Jun 29, 4:26 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 49 min |
| Jun 29, 4:46 PM CDT | Tornado Warning | FSD | Woodbury | 29 min |
| Jun 29, 4:47 PM CDT | Flash Flood Warning | FSD | Plymouth, Woodbury | 3 hr |
| Jun 29, 4:54 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 51 min |
| Jun 29, 5:29 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 33 min |
| Jun 29, 5:30 PM CDT | Tornado Warning | FSD | Woodbury | 30 min |
| Jun 29, 5:43 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 18 min |
| Jun 29, 5:59 PM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 22 min |
| Jun 29, 6:27 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.